Paracetamol is commonly used in humans to treat everyday aches and pains: mild to moderate pain and fever. Paracetamol is available without a prescription in pharmacies, so self-medication is common with this medication. However, can we safely give this medication to our dogs when they have pain or fever? We will see below that it is not recommended to give this medication to your pet without a medical prescription. A consultation with a veterinarian is necessary.
Paracetamol: a toxic drug for dogs
Paracetamol is the active ingredient of many medicines used in humans, such as Doliprane®, Efferalgan®, Dafalgan®, etc... If its use has become common in humans to relieve pain and lower fever, it is not recommended to give it to our pets.
Indeed, paracetamol is toxic for dogs. The toxic dose is 100 to 200 mg/kg for a dog. A paracetamol intoxication can lead to the death of the animal.
In humans, paracetamol is degraded by enzymes into non-toxic compounds eliminated in the urine. In dogs, few enzymes are present: paracetamol accumulates in the liver and causes destruction of liver cells. Paracetamol also has an impact on hemoglobin (formation of methemoglobin) and thus on the blood's ability to transport oxygen to the organs.
Paracetamol intoxication occurs most often when owners want to treat their pet when it has a pain or a fever (in the same situations where they would take doliprane or give it to their children).
Cases of intoxication have also been reported following the accidental ingestion of tablets by a dog (case of the dog who catches a box of doliprane in a cupboard, on a table... and eats many tablets). It is very important to store the tablets out of reach of the dogs. Pay special attention to puppies who are discovering the world with their mouths and ingesting all sorts of things.
Good to know: The normal rectal temperature for dogs is between 38°C and 39°C. A dog is considered to have a fever when its temperature is above 39°C.
The symptoms of intoxication appear 1 to 12 hours after ingestion: , digestive disorders (vomiting, diarrhea, loss of appetite, abdominal pain), cardiac and respiratory disorders, urine staining (hemoglobinuria), jaundice, etc...
Beware, cats are even more sensitive to paracetamol than dogs! The toxic dose in cats is 50 to 100 mg/kg.
What to do if a dog has ingested paracetamol?
If the ingestion of paracetamol is recent and the dog is not showing any symptoms, it is advisable to contact your veterinarian or a poison control center. It will be possible to evaluate the toxicity of the ingested dose according to the animal's weight: this will determine if a veterinary consultation and treatment are necessary.
If the animal has ingested a toxic dose of paracetamol and the ingestion is recent (<1h, before the appearance of symptoms), it may be possible to make the animal vomit.
If the dog is already showing symptoms, then it is advisable to consult a veterinarian as soon as possible, care must be taken quickly: it is an emergency.
Good to know: It is possible to consult a veterinarian, even at night, on weekends and holidays.